Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Child with headache and shivers. Thyroid and blood test are normal. How to overcome this?

User rating for this question
Very Good
Answered by

Pediatrician, Critical Care
Practicing since : 2001
Answered : 208 Questions
Question
My Daughter ( 11 years) is complaining of shivering of both hands in school. We have checked her with her pediatrician , who says she is OK. Also got her T3 / T4 / TSH / Blood Heamogram / Li[pid profile checked. All are in range . Her hands continue to shiver. Sometimes more sometimes less. She also complains of headache . originating in back. Please suggest
Posted Mon, 13 May 2013 in Child Health
 
 
Answered by Dr. Tejas Shah 32 minutes later
Welcome to XXXXXXX

I would like to know couple of things to guide you better.

1. Does Shivering only happen at school? Has it happened outside school setting?
2. How has her behaviour been?
3. Is she afraid of anything in school i.e. afraid of teacher, bullying by colleagues etc?
4. Does she take her Livolin inhalers everyday?
5. Does headache and shivering both occur at the same time?
6. How long does shivering last for?

There are many causes of shivering ranging from anxiety, fear to thyroid issues to muscular problems.

Please revert back with answers and any more information you can provide me about her schooling/behaviour etc.

Waiting for your reply

Regards
Dr Tejas Shah

Above answer was peer-reviewed by
 
Follow-up: Child with headache and shivers. Thyroid and blood test are normal. How to overcome this? 9 minutes later
1. Does Shivering only happen at school? Has it happened outside school setting?
Shivering happens at school in first or second period. Mostly around 10 to 11 AM.
It subsides during the day and is minimum or absent in the evening.

This has started recently . Maybe one month

2. How has her behaviour been?
She is a very good child and well disciplined child. Not afraid of anything and courageous to ask questions. As a young child respects teachers but not afraid of teacher

3. Is she afraid of anything in school i.e. afraid of teacher, bullying by colleagues etc?
She is not afraid of teachers but bullying we did not discuss but feel it is not there.

4. Does she take her Livolin inhalers everyday?
She takes livolin for 3 - 4 years but not regularly . Once in a week or month. Recently we have observed as we switch on ac at night , she starts coughing and livolin provides relief. She is taking in school also,


5. Does headache and shivering both occur at the same time?
No. She is complaining of headache for past 2 days.



6. How long does shivering last for?
Starts vigoorously for 30 minutes , then subsides slowly. and is observed in both hands.
 
 
Answered by Dr. Tejas Shah 1 hour later
Thanks for reverting back.

Livolin causes tremors as side-effect. Does she take it everyday before going to school?

I would give simple pain-killers like Paracetamol for headache. May be its the weather causing headache currently.

Has her teacher ever complained about excessive sleepiness or staring episodes at school? Does she gets violent jerking of hands?

Regarding shivering:
1. Her Thyroid profile is normal
2. The fact that it happens in school only make me feel that it is either related to some issue related to school. However, as you have mentioned, there are no schooling issue and she is very bright and confident girl.
3. Either your wife or yourself should talk to her in details about shivering, schooling, friends, home situation, sibling etc and that may give a clue to the cause of the problem. Please reassure her that this is not a serious problem.

4. I would suggest a review by a Paediatric Neurologist to make sure we are not missing anything. She needs to be thoroughly examined.

5. Whenever she gets shivering, I would suggest you explain to her about deep breathing exercises. She needs to take a deep breath for 8-10 breaths. She has to hold the breath whilst counting upto 10-15 in her mind and then slowly breathe out. (Some patients develop low Carbon dioxide due to heavy breathing and that can lead to tremors, deep breathing exercises have been found very useful).

I hope I have been able to resolve your query.
Please do come back if there are any more questions/queries or doubts and will be glad to assist you.

Regards
Dr Tejas Shah


Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor